Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Memphis, TN

August 4, 2000Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2000, 4:37 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 4:37 PM CDT (21:37 UTC)
Expired
Aug 4, 2000, 5:00 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:50 PM CDTHail 0.75Bay, AR
Aug 4, 5:05 PM CDTHail 0.88Trumann, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 042138
SVRMEM
ARC031-111-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIGHEAD COUNTY IN NORTHEAST ARKANSAS
  POINSETT COUNTY IN NORTHEAST ARKANSAS

* UNTIL 500 PM CDT

* AT 435 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BAY...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUMANN AROUND 455 PM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE LIKELY WITHp THIS STORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LAT...LON 3580 9043 3582 9065 3556 9073 3553 9045

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT FRI AUG 4 2000

STORMS FIRING IN THE HEAT OF THE AFTERNOON AS ANTICIPATED...BUT
COVERAGE RELATIVELY LIMITED...EXCEPT RIGHT HERE IN THE METRO.
UPSTREAM IMPLULSES LOOKING UNIMPRESSIVE AT THIS POINT...BUT
INDICATIONS ARE THAT THERE COULD BE A LITTLE DEVELOPMENT LATER
TONIGHT AS A VERY WEAK UPPER LEVEL IMPULSE MOVES SE IN THE NWLY
FLOW. MAJORITY OF ACTIVITY WILL BE IN VICINITY OF FRONT...WHICH IS
NORTH/EAST OF OUR AREA...SO THINK POPS WILL BE LIMITED AGAIN TO THE
NE QUAD OVERNIGHT...AND EVEN THERE CHANCES ARE SLIM.

OF COURSE...FIRST PERIOD POPS WILL BE PARTIALLY DETERMINED BY RADAR
TRENDS...WITH A LITTLE CONSIDERATION TO ANYTHING UPSTREAM. BEYOND
THAT...COULD SEE SOME DIURNAL CONVECTION ON SATURDAY...MAINLY IN
E/SE PARTS OF FA...THEN LOOKS MAINLY DRY BEYOND THAT.

FWC MOS TRIES TO LOWER TEMPS ON SUNDAY COMPARED TO SATURDAY. DO NOT
SEE WHY THIS WOULD HAPPEN AS U/L AND SFC RIDGE BUILDS INTO THE AREA
AND WE GO COMPLETELY OUT OF THE STORM TRACK. AVN SEEMS BETTER IN THE
TEMP DEPT...AND IN THE SCENARIO DEPARTMENT OVERALL...SO WILL LEAN IN
THAT DIRECTION...AND GO A FEW DEGREES ABOVE IN PD 4 AS A RESULT.

EXTENDED...DRY AND HOT. SOME SMALL OPPORTUNITIES FOR RAIN LATE IN
THE EXTENDED BUT NOTHING WORTH INCLUDING AT THIS EARLY STAGE.

PRELIM DIGITS... (FIRST PERIOD POPS SHOWN ARE AFTER DIURNAL CONVCTN)
MEM 76/95/77/97 11-
MKL 70/93/72/95 221
JBR 73/94/74/96 11-
TUP 72/95/74/96 22-

JE/23

.MEM...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:56 PM CDTSevere Thunderstorm WarningMEGClay49 min
Aug 4, 2:28 PM CDTSevere Thunderstorm WarningMEGCrittenden47 min
Aug 4, 4:59 PM CDTSevere Thunderstorm WarningMEGPoinsett46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.